[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.194.210. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1964

Hemolytic Anemia Due To Aminosalicylic Acid: Anemia With Methemoglobinemia

Author Affiliations

Capt William D. Munroe, USAF (MC), Department of Pediatrics, Wilford Hall USAF Hospital, Aerospace Medical Division (AFSC), Lackland Air Force Base, Tex 78236.; Chief, Pediatric Clinic, Wilford Hall USAF Hospital (Capt Munroe); Chief, Pediatric Service, USAF Hospital, Sheppard Air Force Base, Tex, formerly, Resident in Pediatrics, Wilford Hall USAF Hospital (Capt Lawson); Chairman, Department of Pediatrics, Wilford Hall USAF Hospital (Col Holcomb).; From the Department of Pediatrics, Wilford Hall USAF Hospital, Aerospace Medical Division (AFSC), Lackland Air Force Base, Texas.

Am J Dis Child. 1964;108(4):425-429. doi:10.1001/archpedi.1964.02090010427014
Abstract

Protean toxic reactions have been associated with the ingestion of aminosalicylic acid (Para-Aminosalicylic Acid, PAS). The most common side effect is gastrointestinal intolerance. Hypersensitivity reactions characterized by fever,1,2 rash,3-5 lymphadenopathy,1,6 and hepatosplenomegaly6 have occurred in approximately 0.3% of patients who ingested aminosalicylic acid.7 These reactions mimic a variety of conditions, including hepatitis,3,7 infectious mononucleosis,1,8 and Loeffler's syndrome.8,9 Exacerbation of reactions by subsequent challenge with aminosalicylic acid has confirmed the causal association by aminosalicylic acid with such syndromes.2,6

Hematologic abnormalities associated with aminosalicylic acid administration include eosinophilia,10 leukemoid reactions,5 agranulocytosis,3 and symptomatic coagulation abnormalities with thrombocytopenia11 or hypoprothrombinemia.12 To our knowledge, the occurrence of hemolytic anemia in children who ingested aminosalicylic acid has not been documented in the literature of English-speaking countries. Scattered reports of this association in adults have implicated several mechanisms, including hypersensitivity,13,14 degradation of

×